A 79-year-old woman was hospitalized 4 days ago after a right hip fracture from a fall. She had right hip replacement 3 days ago. She woke up from general anesthesia 12 hours after extubation. She has become increasingly agitated, yelling at the nurses; mechanical restraints were placed 1 day ago. The patient has a history of Alzheimer's dementia. She also has chronic atrial fibrillation treated with warfarin therapy. She has no other pertinent personal or family medical history. Current medications are donepezil, memantine, atenolol, warfarin, and low-molecular-weight heparin.
On physical examination today, temperature is 37.2°C (99.0°F), blood pressure is 100/68 mm Hg, pulse rate is 100/min and irregular, respiration rate is 18/min, and BMI is 21. The patient can move all 4 extremities. She is inattentive and disoriented to time and place and exhibits combativeness alternating with hypersomnolence. The remainder of the neurologic examination is unremarkable, without evidence of focal findings or meningismus.
1. What is the most likely diagnosis?
Acute worsening of confusion in elderly patients with chronic dementia usually results from an acute medical problem. Patients with chronic dementia are at greater risk for delirium after surgery with general anesthesia. This patient with a hip fracture and who had right hip surgery with general anesthesia most likely has a postoperative delirium.
Delirium is defined as changes in the level of consciousness with difficulty focusing, sustaining, or shifting attention. The changes develop and occur over a short period of time, usually hours to days, and fluctuate during the course of the day. Delirium often involves other cognitive deficits, changes in level of arousal, altered sleep-wake cycle, and may include psychotic features such as hallucinations and/or delusions. It is a clinical syndrome precipitated by an underlying medical condition or medical issue.
Key features of delirium include:
- Altered level of consciousness
- Change in cognition
- Onset over hours to days
- Fluctuating course
- Behavioral changes
- Sleep alterations
Common causes of delirium include certain commonly prescribed medications, including opioids, sedative–hypnotics, and polypharmacy. Medication withdrawal states and medication side effects such as quinolones in the elderly are also common precipitants. Other common causes include infections, metabolic abnormalities, and brain disorders. The infections that most commonly cause delirium include sepsis, pneumonia, and urinary tract infections. Electrolyte abnormalities, hypercarbia, hypoxemia, hyperglycemia, and hypoglycemia may also precipitate delirium. CNS infections, seizures, and hypertensive emergencies can cause delirium. Lack of sleep and poor sleep may also be contributing factors.
A mnemonic of some use to remember the possible etiologies of delirium is I WATCH DEATH:
- Infectious: encephalitis, meningitis, syphilis, pneumonia, and urinary tract infection
- Withdrawal: alcohol and sedative–hypnotics
- Acute metabolic: acidosis, alkalosis, electrolyte disturbances, and hepatic or renal failure
- Trauma: heat stroke, burns, ...